The suffering of Enrico’s brain and heart
The clinical history of Enrico, 58 years, began in 2006 when, as the result of metastatic carcinoma of the kidney, he underwent a left nephrectomy, followed by chemotherapy and radiotherapy, with temporary regression of the lesions. In 2013, following a progression of the neoplastic disease, at the suggestion of his Oncologist, he began therapy with sorafenib (200 mg twice daily). Until then, Enrico had never suffered from a cardiovascular disorder.
In April 2014, Enrico arrived in A&E due to the onset of epigastric pain at rest, radiating to the left arm. On admission, his general and neurological signs were within normal limits, and his blood pressure was high (186/107 mmHg). Subsequent electrocardiographic investigations detected a T wave negative in D1-aVL and V6, and an increase in troponin I levels (1.76 g/l). Enrico was subsequently transferred to the Coronary Care Unit for suspected acute coronary syndrome, which was confirmed by later laboratory tests (peak value of troponin I of 26.6 g/l).
After a few days, a coronary angiography was performed and revealed single-vessel coronary artery disease of the left anterior descending artery, which was treated effectively with angioplasty and the placement of a stent. On the advice of the Oncologist, sorafenib treatment was discontinued. A few hours after surgery, Enrico complained of a worsening diffuse headache and visual disturbance. An initial neurological assessment suggested the appearance of a possible cortical blindness, for which a direct brain CT scan was performed, which was however negative.
The next day, Enrico's neurological picture became complicated: in addition to the persistence of headache, aphasia and a lack of response to visual threats emerged, along with the onset of an attention deficit and inability to understand simple commands. The patient was then subjected to a brain MRI scan that showed the presence of minute hyper-intense lesions in both sides of the cerebellar region and in the left frontal cortex.
Over the next 48 hours, Enrico's neurological situation showed a progressive and rapid improvement with the headache disappearing and the recovery of speech. Objectivity returned to normal after about 5 days and, after 15 days a control brain scan detected the complete disappearance of the previously reported lesions.
The diagnosis on discharge was one of acute coronary syndrome without increased levels in the ST-segment in critical single-vessel coronary artery, reversible posterior leukoencephalopathy possibly related to an adverse effect of the sorafenib.
A pair of adverse reactions
Sorafenib is an anticancer agent that is registered in Italy for the treatment of hepatocellular carcinoma and advanced renal cell carcinoma. The antiproliferative effect on tumour cells is exerted via the inhibition of several intracellular protein kinases (for example, Raf kinase). The drug also has antiangiogenic activity, which is manifest by the inhibition of protein kinases that are associated with membrane receptors like VEGF-R (Vascular Endothelial Growth Factor Receptor).
Adverse events reported most frequently with sorafenib are skin reactions (rash and dry skin) and gastrointestinal reactions (nausea and diarrhoea).1 Less well known are other significant adverse reactions related to the inhibition of angiogenesis, such as cardiovascular toxicity (e.g. heart attack and heart failure) and brain toxicity (for example, reversible posterior leukoencephalopathy). These reactions are reported in the drug leaflet, and classified as "uncommon" (frequency The etiology of the damage induced by sorafenib is multifactorial in nature. The inhibition of VEGF-R can in fact cause the appearance of hypertension and an increase in platelet aggregation. In addition, other reviews have suggested a possible direct toxicity of sorafenib on cardiomyocytes, resulting in alterations to cardiac remodelling processes. An independent review of two studies carried out by the FDA suggested that ischemia or myocardial infarction occur in approximately 2.9% of patients treated with sorafenib.2 Reversible posterior leukoencephalopathy syndrome (RPLS) is a clinical and neuro-radiological syndrome first described in 1996 by J. Hinchey, which manifests as headache, altered mental status, cortical blindness and other visual disturbances.
This syndrome has been linked to the use of drugs with a cytotoxic action on the vascular endothelium, such as immunosuppressants, chemotherapeutics and, more recently, "target therapy" drugs which inhibit VEGF-R (for example, sorafenib, sunitinib and bevacizumab). The presence of high blood pressure is also a predisposing risk factor for the appearance of reversible posterior leukoencephalopathy.3 In the international literature, reversible posterior leukoencephalopathy associated with the use of sorafenib has been limited to a few case reports.4,5
The peculiarity of Enrico's clinical case is the rapid temporal succession of two serious adverse reactions arising in the same patient, an event never previously described to date for sorafenib. In fact, calculating causation using the Naranjo algorithm indicates a high probability of the drug causing the appearance of both events.
It is also interesting to note that, despite the alleged selectivity of sorafenib (which is classified as a so-called "target-therapy"), the reactions in this case could be due to the widespread inhibition of protein kinases, including those not directly involved in anti-tumoral activity.
Doctors should be adequately informed about the relationship between sorafenib and the occurrence of cardio-cerebrovascular events, so they can consider whether to continue treatment or not from a risk-benefit balance.
Eduardo Mampreso1, Domenico Marchese2, Verena Niederwanger3, Umberto Gallo4, Anna Maria Grion4
1 Neurology Unit, Ospedale di Piove di Sacco - ULSS 16
2 Cardiology Unit, Ospedale St. Antonio - ULSS 16
3 Post-Graduate School of Hospital Pharmacology, University of Padua
4 SC Regional Pharmacology Clinic, ULSS 16
- N Engl J Med 2008;359:378-90. CDI
- Clin Cancer Res 2006;12:7271-8.
- Curr Oncol Rep 2008;10:86-91.
- J Clin Onc 2006;24:48. CDI
- Med Oncol 2010;27:1436-7. CDI NS